Florida, 2018

Damaging Wind in Florida, August 1, 2018

August 1, 2018 · NWS MLB · 1 event in 1 county or zone

Sea breeze collisions produced thunderstorms with strong wind gusts across Orange and Seminole Counties during the early evening. One of the storms become briefly severe, resulting in wind damage to trees in the Metrowest portion of Orlando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze collisions produced thunderstorms with strong wind gusts across Orange and Seminole Counties during the early evening. One of the storms become briefly severe, resulting in wind damage to trees in the Metrowest portion of Orlando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 1, 2:34 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 2:34 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
334 PM EDT Wed Aug 1 2018

.DISCUSSION...
A low to mid layer high pressure was centered east of Cape
Hatteras today, maintaining a trough over the Mississippi River
entraining its effect over the eastern United States. Locally,
the associated ridge will shift north and away, keeping winds from
the southeast to south tonight. High temperatures were able to
reach the low 90s at most of the interior sites and in some cases,
it dropped a few degrees due to showers over the area. As storms
activity dissipate around sunset later this afternoon, any
lingering storms are expected to be mainly over the northern
counties of our forecast area. For tonight, typical night time
showers will reach the southern counties of Martin and St Lucie,
and the rest of the coastline through early Thursday morning.

Thursday- Sunday (previous)...Eastern coast sea breeze will start
off Thursday in a deep layer southerly wind flow between a strong
western Atlantic DLM ridge and a fairly deep mid- summer trough
whose axis runs the length of the MS Valley. Through Friday night,
the trough to the NW will fill as the Atlantic ridge gets split
by an inverted short wave trough moving NW- N near/east of the
Carolinas. As this occurs, its western flank will rebuild across
Florida. A second weak inverted mid level trough will approach
ECFL from the east Saturday night, and move across the state
through Sunday evening.

At the surface, the western Atlantic high pressure ridge elongates
east-west, with SE winds through Friday backing more to E-ESE over
the weekend. Band of deep moisture on the eastern side of the mid
level trough will stay to our NW into Friday, before getting shunted
farther NW-N this weekend. Some peripheral influence in the form of
slightly higher POPs for our NW interior will be felt on Thursday,
otherwise, overall mean drying and lowering of rain chances will
occur through the period. Pattern will increasingly favor western FL
for higher rain chances. POPs will range from 30-40 SE to 50-60 NW
on Thursday, then about 30 for the coast/40 inland Friday through
Sunday. Temps look to be pretty close to climo, save for coastal
mins, which should run a bit above owing to onshore flow regime.

Monday-Wednesday...Mid level ridging will continue over the SE CONUS
through early next week. By mid week, a developing trough over the
eastern CONUS will erode this feature. The surface ridge will keep
onshore/easterly flow in place Monday, which will gradually weaken
and veer as the surface reflection to the north erodes/shifts east
into the Atlantic. There may be some potential for increasing rain
chances late next week, but we're talking 7+ days out. Until then,
a continuation of near to slightly below climo POPs, with higher
chances over the interior. Temps will continue near climo.

&&

.AVIATION...
Scattered TSRA will focus over the interior terminals (MCO/SFB/LEE/ISM)
through 00Z where boundary collisions will occur. Drier air aloft
will produce a better chance for gusty winds 35 to 40 knots in
the stronger storms. Then VFR conds expected after sunset. Isold
Atlc SHRA may approach the Treasure coast terminals (VRB/FPR/SUA)
aft 08Z.

&&

.MARINE...
Ridge to our north will keep winds from the SE to S tonight at 10
to 15 knots. A few storms could develop later tonight over the
waters east of Martin and St Lucie counties. Outside any storm,
seas will be 2 to 4 feet across the near and offshore waters.

Thursday-Sunday (previous)...Moderate SE winds will back more
easterly through the period with seas 2 to 3 feet near the coast
and 3 to 4 feet offshore for the most part.

&&

.HYDROLOGY...
Since the river's wide/flat basin is typically slow to react,
we're likely to see the river gauges either hold steady or begin
to slowly rise through mid-week and perhaps steady to a minimal
decrease late week/weekend with lower overall precipitation
chances.

Near Geneva, just south of Lake Harney, the most recent stage was
8.3 feet, which is above Flood Stage (8.0 feet). A River Flood
Warning remains in effect for this area.

At Sanford, the most recent stage was 5.3 feet, which is above
Action Stage (4.2 feet). The river is forecast to rise slightly but
stay just below Flood Stage (5.5 feet) through the weekend.

Near Deland, the most recent stage was 3.6 feet, which is just
above Action Stage (3.5 feet). The river is forecast to rise
slightly but stay just below Flood Stage (4.0 feet) through the
weekend.

At Astor, the most recent stage was 2.25 feet, which is near
Flood Stage (2.3 feet). A River Flood Warning will remain in
effect for this area for the foreseeable future.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  89  75  87 /  30  50  30  30
MCO  74  91  75  91 /  30  50  20  30
MLB  77  90  75  89 /  30  40  30  30
VRB  76  90  75  89 /  30  30  30  30
LEE  74  92  74  91 /  30  60  30  40
SFB  74  91  75  91 /  30  50  20  30
ORL  74  91  73  91 /  30  50  30  30
FPR  76  90  75  89 /  30  30  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Kelly/Rodriguez/Smith
Hazardous weather outlook, Aug 1, 9:15 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1015 AM EDT Wed Aug 1 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1015 AM EDT Wed Aug 1 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will develop along or just
inland from the coast by early afternoon as the east coast sea
breeze pushes inland. Coverage of storms will increase during the
mid to late afternoon and early evening over the interior counties
as boundary interactions occur. Storm motion will be toward the
north at 10 to 15 mph. A few strong storms should occur especially
over the interior resulting from boundary collisions. Frequent
lightning strikes will accompany these stronger storms. Drier air
aloft should support stronger wind gusts around 50 mph in a few
storms this afternoon.

.FLOOD IMPACT...
Rainfall amounts of 2 to 3 inches will be possible in a short period
of time, especially if several rounds of heavy rain move over the
same areas. This could produce urban, river, and poor drainage
flooding.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms will develop along the east
coast sea breeze by early afternoon then increase in coverage over
the interior. Storm motion will be toward the north at 10 to 15 mph.
This will keep most of the storms over land with the primary threat
for gusty winds of 35 to 45 knots over the inland lakes and the
intracoastal waters.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva and at Astor
remains in or just below Minor Flood Stage and a River Flood Warning
continues for these areas. The Saint Johns River at Sanford and
Deland remains at Action Stage. The river is forecast to remain
steady or slightly increase through the week, especially if heavy
rainfall occurs over the basin around these points.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon and early evening thunderstorms are
expected through mid-week, then lower coverage of showers and storms
expected for late week and into the upcoming weekend. The main storm
threats will continue to be frequent lightning strikes, gusty winds,
and torrential downpours capable of producing urban, river and poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today; however, please report
rainfall amounts greater than 3 inches to the Melbourne National
Weather Service.

Kelly/Sedlock

In the hours before

Special weather statement, Aug 1, 4:26 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
526 PM EDT WED AUG 1 2018

FLZ053-012200-
Osceola FL-
526 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSCEOLA COUNTY UNTIL
600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poinciana, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and West Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8126 2794 8126 2794 8135 2795 8134
      2800 8139 2800 8142 2804 8146 2806 8146
      2806 8144 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166 2835 8166
TIME...MOT...LOC 2125Z 207DEG 35KT 2802 8142

Rodriguez
Special weather statement, Aug 1, 4:46 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
546 PM EDT WED AUG 1 2018

FLZ045-046-144-012230-
Orange FL-Seminole FL-Southern Lake County FL-
546 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...SOUTH
CENTRAL LAKE AND WESTERN ORANGE COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Four Corners to Kissimmee, moving north at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2872 8180 2872 8122 2835 8121 2835 8179
TIME...MOT...LOC 2145Z 180DEG 27KT 2838 8163

Rodriguez
Special weather statement, Aug 1, 5:02 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
602 PM EDT WED AUG 1 2018

FLZ053-012230-
Osceola FL-
602 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSCEOLA COUNTY UNTIL
630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Four Corners to Saint Cloud, moving north at 25
mph.

Wind gusts of 45 to 50 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and West Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8120 2803 8119 2804 8137 2807 8137
      2807 8135 2808 8135 2808 8143 2809 8143
      2806 8144 2805 8143 2804 8144 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2835 8166
TIME...MOT...LOC 2201Z 180DEG 39KT 2834 8138

Rodriguez

The radar

The Melbourne radar (KMLB), 92 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 1, 5:12 PM EST
Where
Orange County, 1.85 mi SSW of Orlovista
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
28.507, -81.485

A thunderstorm briefly became severe and downed trees near the 3400 block of South Hiawassee Road in the Metrowest portion of southwest Orlando. Additional minor tree damage occurred nearby within Metrowest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767324.